Mannitol Side Effects - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-15-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 30
Threads: 13
Thanked 3 Times in 2 Posts
Reputation: 13
Drug Mannitol Side Effects

Mannitol (osmotic diuretic) causes hypo- or hypernatremia and hyperkalemia? what is the actual mechanism?
Why is it not suitable for chronic course of edema?
Anyone knows pls guide me
Reply With Quote Quick reply to this message



  #2  
Old 05-15-2011
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 307 Times in 136 Posts
Reputation: 317
Default

Mannitol causes hyponatremia.

I don't know why it's not an option in chronic conditions. I guess it's so powerful and not a good idea on the long term, it's usually used for quick relief of edema such as sudden increase of the intracranial pressure.
Reply With Quote Quick reply to this message
The above post was thanked by:
ethan_kien (05-15-2011)
  #3  
Old 05-15-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 30
Threads: 13
Thanked 3 Times in 2 Posts
Reputation: 13
Cool

Quote:
Originally Posted by laithbv View Post
Mannitol causes hyponatremia.

I don't why it's not an option in chronic conditions. I guess it's so powerful and not a good idea on the long term, it's usually used for quick relief of edema such as sudden increase of the intracranial pressure.

thx!but i read somewhere saying that mannitol can cause sequele of hyponatremia and hypernatremia.

Mannitol-->transfer of water from interstitial space/cells into plasma-->hyponatremia

mannitol--> diuresis of free water-->hypernatremia

is this explaination acceptable?wondering....
Reply With Quote Quick reply to this message
The above post was thanked by:
laithbv (05-15-2011), usluipek (05-15-2011)
  #4  
Old 05-15-2011
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 307 Times in 136 Posts
Reputation: 317
Default

Quote:
Originally Posted by ethan_kien View Post
thx!but i read somewhere saying that mannitol can cause sequele of hyponatremia and hypernatremia.

Mannitol-->transfer of water from interstitial space/cells into plasma-->hyponatremia

mannitol--> diuresis of free water-->hypernatremia

is this explaination acceptable?wondering....
Sounds reasonable explanation to me
Reply With Quote Quick reply to this message
  #5  
Old 05-15-2011
USMLE Forums Guru
 
Steps History: ---
Posts: 332
Threads: 48
Thanked 168 Times in 107 Posts
Default

Hi, Ethan,

Manitol is an osmotic diuretic. It is not suitable for long term use because it does not treat cause, it only temporarily relieve symptoms at the cost of electrolyte imbalance
Reply With Quote Quick reply to this message
  #6  
Old 05-15-2011
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 307 Times in 136 Posts
Reputation: 317
Default

Quote:
Originally Posted by usluipek View Post
Hi, Ethan,

Manitol is an osmotic diuretic. It is not suitable for long term use because it does not treat cause, it only temporarily relieve symptoms at the cost of electrolyte imbalance
All diuretics do not treat the cause, yet some of them are used for chronic conditions such as hypertension.
So can you tell us why they don't use Mannitol for hypertension for example
Reply With Quote Quick reply to this message
  #7  
Old 05-15-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by ethan_kien View Post
Mannitol (osmotic diuretic) causes hypo- or hypernatremia and hyperkalemia? what is the actual mechanism?
Why is it not suitable for chronic course of edema?
Anyone knows pls guide me
You got 1/2 of it, also I think if you excrete more Na2+, you will in turn keep more K+ (Na2+/K+ ATPase pump), thus causing Hyperkalemia, and leading to High T waves, (arrythmia) which is why prolonged therapy with Mannitol is not used!
Reply With Quote Quick reply to this message
The above post was thanked by:
Amenah (05-15-2011), drgabroomunda (05-16-2011), noothan (05-15-2011)
  #8  
Old 05-16-2011
Dr_Laura's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 499
Threads: 85
Thanked 529 Times in 222 Posts
Reputation: 539
Default

It can also cause pulmonary edema
__________________
YouTube:
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Facebook:
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #9  
Old 05-16-2011
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 405
Threads: 55
Thanked 523 Times in 155 Posts
Reputation: 533
Default

Quote:
Originally Posted by Dr_Laura View Post
It can also cause pulmonary edema
Yeah, i was about to bring this point up. I know it causes Pulmonary edema but haven't understood exactly the pathogenesis for it.
Reply With Quote Quick reply to this message
  #10  
Old 05-16-2011
Dr_Laura's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 499
Threads: 85
Thanked 529 Times in 222 Posts
Reputation: 539
Default

Here's the way I understand it... Because it pulls water into pulmonary vasculature --> Increased hydrostatic pressure ---> Pulmonary edema in patients with CHF

The volume overload in patients that can't handle it causes it... I think.
__________________
YouTube:
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Facebook:
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
The above post was thanked by:
donofitaly (05-16-2011)
  #11  
Old 05-16-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by Dr_Laura View Post
Here's the way I understand it... Because it pulls water into pulmonary vasculature --> Increased hydrostatic pressure ---> Pulmonary edema in patients with CHF

The volume overload in patients that can't handle it causes it... I think.
Yep, its due to increased BV so that'll increase Hydrostatic Pressure, leading to Edema.
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cyclosporine Side Effects Mnemonic anila USMLE Step 1 Mnemonics 5 05-01-2015 02:58 PM
Sibutramine side effects sharvaree19 USMLE Step 2 CK Forum 5 06-11-2011 12:12 PM
What are the Extrapyramidal side effects of antipsychotics? schiwei USMLE Step 1 Mnemonics 1 12-16-2010 04:15 PM
Side effects of Lithium jackat1000 USMLE Step 1 Mnemonics 0 01-18-2010 09:33 PM
Drug Side Effects! Gold-Turk USMLE Step 1 Forum 1 09-11-2009 10:48 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)